I've now had my official first round of chemotherapy. I'm in the fight now. There are some things I expected, and some things I did not. I expected to feel really sick, but I'm actually managing the nausea for the most part. I am tired and feel run down, but today I'm up and around.
So, here's how chemo went:
I am on a very aggressive chemo treatment called R-CHOP.
Drugs in the R-CHOP Regimen
The R-CHOP acronym is composed of the following drugs:
Each of these drugs has it's own set of side effects, but each drug also has an important part in killing the cancer.
I was not able to have my full dose of the Rituxin, so I will have to try that one on the next round. When I went back to infusion on Tuesday, I was hooked up to IV fluids. I took the prednisone by pill, one of the drugs was in an IV bag, and the other 2 were in large syringes that ONC nurse would push manually into my IV.
The drug that has me the most nervous in the one that comes in a large syringe. The medicine itself is bright red. It's one of the harshest drugs. It's the one that makes you lose your hair. But it's also the one that aggressively fights the cancer. As the nurse was giving me that medicine I decided to think of that as the "river of life". As it was going in, I just thought of it going right to the cancer cells and killing them. I am going to think of it as a positive drug going in to help me kill the cancer. I think if I look at is an ally, it will help me deal with the side effects it causes.
After the CHOP drugs were give, I felt OK. I came home that night and rested. I was tired, but not "sick".
Yesterday I went back to infusion for the last portion of the treatment which is a NEULASTA shot. This is a really important part of the treatment because after Tuesday, I have lots of things inside my body killing off my healthy white blood cells. The NEULASTA is medicine that "forces" my bones to produce new healthy cells at a rapid pace. There are 2 down sides to this and one huge up side.
Down sides: 1. It's a shot...in your tummy (ouch). 2. It causes your bones to really ache.
HUGE UPSIDE: It helps me from getting infection and starts rebuilding my immune system.
So, here I am today. Last night was a miserable night. I felt like I was full of all kinds of pills / meds / chemo / shots. I was achy and tired. I went to bed at 7:30pm. I didn't actually "go to sleep" though because I think the prednisone keeps you awake. Larry had gone to watch Lauren cheer at the Super Bowl at Stoker Staduim. I was hoping to be able to go watch her cheer in her final game, especially since it was at the college, but there was no way I was going anywhere last night. When Lar got home he gave me an Ambien so I could sleep and I slept through the night. I was hot and sweaty when I went to sleep (chemo causes hot flashes), and then I woke up this morning cold. I got out of bed this morning and realized I cannot stand up straight. They told me the bones that would hurt the most are your large bones, and for me, it's my lower back. So I'm moving slow today and plan on just resting.
I can do this. This is doable to me. I don't think chemo is like it used to be. I think it's a lot easier to tolerate. I know I'm just starting up a rocky road, and I plan on things getting a little tougher. But I can do this. I plan on coming out the end cancer free and stronger than ever.
PS: The Cowboys won the super bowl last night. GO COWBOYS!!!!
I remember when I was a cheerleader and our high school team went all the way to the state playoffs and we got to play / cheer on the University of Utah football field. And we won that game! Such an awesome experience!